Managing side effects of organ-transplant medications

As with some medications, immunosuppressive treatment has side effects. But with a little planning and some help from your transplant team, you can learn to help manage some of these side effects. We suggest that you talk to your transplant team about the following conditions:

High cholesterol & blood pressure

After an organ transplant, there's a possibility that you may develop high blood pressure (also called hypertension) and/or high cholesterol due to immunosuppressive therapy; however, there are ways to help manage it, including:

  • Not smoking
  • Eating a low-salt, low-fat, high-fiber diet
  • Exercising
  • Managing your weight
  • Taking blood pressure-lowering medications

Your doctor may also decide to adjust the dose of anti-rejection medications, or switch the type of anti-rejection medications you take to help limit risks to your cardiovascular health. Additional medications to help lower blood pressure and cholesterol levels may also be needed.

Talk to your transplant team right away if you are experiencing any side effects. Your team can help you manage these side effects, and may explore altering or switching your medications.

New-onset diabetes

Some anti-rejection medications can cause high blood sugar and have been associated with the development of new-onset diabetes. African American and Hispanic transplant recipients appear to be at higher risk for developing diabetes, as are overweight recipients or those with a family history of adult-onset diabetes.

Call your transplant team right away if you are often very thirsty, have to urinate more often than usual, have blurred vision, or feel confused; these may be signs of high blood sugar. Early treatment can help prevent complications.

Adjusting the dose of anti-rejection drugs or changing medications may help blood sugar levels return to normal.

Never change your dosing or medication on your own. Talk to your doctor, who will decide what is right for you.

Changes in your appearance

Certain medications may cause unwanted changes to the way you look, including weight gain, acne, or a puffy ("moon-faced") appearance. Some medications can cause increased gum size or the growth of unwanted hair on the face or body, while others are associated with unwanted hair loss.

Talk to your doctor about any side effects that concern you. It may be possible to help control these effects by changing doses or medicines.